Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Dodge City, KS

March 7, 2009Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 7, 2009, 6:07 PM CST for Barber County, Kansas. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2009, 6:07 PM CST (00:07 UTC)
Expired
Mar 7, 2009, 6:30 PM CST
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 6:16 PM CSTHAIL 0.758 Ne Medicine Lodge, KS
Mar 7, 6:18 PM CSTTORNADO4 N Medicine Lodge, KSTHERE WAS A BRIEF TOUCHDOWN LASTING ABOUT 3 SECONDS.
Mar 7, 6:20 PM CSTHAIL 0.759 Ne Medicine Lodge, KS
Mar 7, 6:25 PM CSTHAIL 0.756 Se Isabel, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 2:32 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080007
SVRDDC
KSC007-080030-
/O.NEW.KDDC.SV.W.0003.090308T0007Z-090308T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CST SAT MAR 7 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 630 PM CST

* AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL BARBER COUNTY...OR 3 MILES NORTHWEST
  OF MEDICINE LODGE...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN BARBER COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SATURDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3728 9866 3736 9872 3746 9860 3746 9845
      3739 9845 3738 9834 3732 9834
TIME...MOT...LOC 0007Z 244DEG 30KT 3734 9857

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:47 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 7, 2:47 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CST SAT MAR 7 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR PRECIP
TONIGHT AND TEMPERATURES DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE FOUR CORNERS REGION.
MEANWHILE, A SOUTHWESTERLY FLOW ALOFT IS PRESENT AHEAD OF THE TROUGH
ACROSS WESTERN KANSAS. A +90KT UPPER SUBTROPICAL JET IS CLIMBING
NORTHEAST ACROSS THE DESERT SOUTHWEST INTO THE CENTRAL PLAINS AND ON
UP INTO THE GREAT LAKES REGION. NEAR THE SURFACE, A COLD FRONT IS
SINKING SLOWLY SOUTH ACROSS WESTERN KANSAS.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL
TROUGH PUSHING EAST ACROSS WESTERN KANSAS LATE TONIGHT AND LIFTING
NORTHEAST INTO THE GREAT LAKES REGION SUNDAY AFTERNOON. THIS WILL
PROVIDE A LINGERING CHANCE FOR PRECIP TONIGHT ACROSS PORTIONS OF
CENTRAL KANSAS BEFORE THE TROUGH KICKS OUT SUNDAY. MEANWHILE,
ANOTHER UPPER LEVEL TROUGH WILL BEGIN DROPPING SOUTH INTO THE
PACIFIC NORTHWEST REGION MONDAY. AT THE SURFACE, STRENGTHENING LOW IN
EXTREME SOUTHWEST KANSAS WILL LIFT EAST-NORTHEAST INTO NORTHERN
MISSOURI BY EARLY SUNDAY. BULK OF LOW LEVEL MOISTURE WILL REMAIN
JUST EAST OF OUR CWA BUT WILL SEE SOME ADVECT INTO OUR EXTREME
SOUTHEAST WITH DEWPOINTS AT H85 UP TO AROUND 5C. THE NAM AND GFS
BOTH INDICATE A STRONG +130KT UPPER LEVEL JET STREAMING NORTHEAST
JUST ACROSS THE SOUTHEASTERN CORNER OF THE FORECAST AREA. THIS IS IN
CONJUNCTION WITH A ZONE OF LOW LEVEL CONVERGENCE ASSOCIATED WITH THE
SURFACE LOW. AS A RESULT, DEVELOPING THUNDERSTORMS WILL BE POSSIBLE
EARLY THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM MEADE TO
LARNED. NAM, GFS, AND ECMWF(HIRES) MODEL SOUNDINGS FOR P28 (MEDICINE
LODGE) SHOW INCREASING LOW LEVEL LAPSE RATES RESULTING FROM DAYTIME
HEATING AS THE DRYSLOT ACROSS EXTREME SOUTHWEST KANSAS MOVES EAST
ACROSS THE VICINITY. HOWEVER, EXPECT ANY THUNDERSTORM DEVELOPMENT TO
BE ELEVATED AS SURFACE DEWPOINTS WILL BE CONSTRAINED TO THE 50S(F)
WHILE HIGH TEMPERATURES HERE ARE NEAR 80F. A FEW OF THESE STORMS MAY
BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING HAIL. PLAN TO
BUMP UP POPS UP TO 50 TO 60 ACROSS OUR EXTREME SOUTHEAST AND KEEP
SLIGHT TO LOW END CHANCE POPS IN NORTH DUE TO POSSIBLE WRAPAROUND.
COULD SEE A FEW SNOWFLAKES LATE TONIGHT AS COLD AIR SURGES SOUTH.

AS FOR TEMPERATURES, A COOLER NIGHT CAN BE EXPECTED. COLD AIR
ADVECTION WILL POUR COLDER AIR SOUTH ACROSS WESTERN KANSAS IN WAKE OF
THE PASSING COLD FRONT. THE NAM, GFS, AND UKMET ALL AGREE INDICATING
TEMPERATURES AT H85 RANGING FROM AROUND 2C ACROSS OUR NORTH TO NEAR
5C ACROSS OUR SOUTHERN BORDER. EXPECT LOWS TONIGHT MAINLY DOWN INTO
THE 30S(F) ACROSS THE CWA WITH UPPER 20S(F) POSSIBLE NORTHWEST. A
LEE SIDE TROUGH OF LOW PRESSURE WILL QUICKLY DEVELOP BY EARLY SUNDAY
AFTERNOON. THIS WILL BRING A DOWNSLOPING WESTERLY TO SOUTHWESTERLY
FLOW ACROSS SOUTHWEST KANSAS ALLOWING MILD TEMPERATURES TO QUICKLY
RETURN. TEMPERATURES AT H85 WILL RANGE FROM AROUND 8C ACROSS OUR
EAST TO NEAR 15C ALONG THE COLORADO BORDER. EXPECT HIGHS SUNDAY
PRIMARILY UP INTO THE 60S(F). FOR SUNDAY NIGHT, LEE SIDE TROUGHING
WILL PERSIST ALLOWING A LOW LEVEL SOUTHERLY FLOW TO CONTINUE ACROSS
SOUTHWEST KANSAS. TEMPERATURES AT H85 WILL RANGE FROM 12C NORTH TO
AROUND 15C ALONG OUR SOUTHERN BORDER. EXPECT LOWS TO CLIMB FROM THE
PREVIOUS NIGHT WITH TEMPERATURES DOWN INTO THE MID TO UPPER 30S(F)
NORTH AND WEST TO THE LOWER 40S(F) SOUTHEAST. TEMPERATURES WILL
CONTINUE A WARMING TREND MONDAY AS THE LEE SIDE TROUGH CONTINUES TO
INFLUENCE LOW LEVEL SOUTHERLIES. TEMPERATURES AT H85 WILL RANGE FROM
15C IN OUR EAST TO NEAR 18C ACROSS OUR WEST. EXPECT HIGHS MAINLY IN
THE 70S(F) ACROSS THE CWA. PLAN TO LOWER HIGHS 2-3 DEGREES IN THE
EAST AND RAISE THEM A BIT IN THE WEST MONDAY WITH MINOR ADJUSTMENTS
ELSEWHERE.

DAYS 3-7...

THE MAIN FORECAST CHALLENGES FOR THIS EXTENDED ARE MAINLY
TEMPERATURES.

AN UPPER LEVEL TROUGH SWINGS THROUGH THE CENTRAL AND NORTHERN PLAINS
ON TUESDAY BRINGING A LARGE DRY SLOT AND COLD FRONT. COLDER SURFACE
HIGH PRESSURE FILTERS INTO THE PLAINS BEHIND THE FRONT INTO THURSDAY
WITH NORTH TO EAST WINDS. THE GFS LOOKS A BIT TOO COLD AT 850MB AND
WILL HEDGE TO THE WARMER ECMWF. WINDS BECOME SOUTHERLY AHEAD OF A
FRONTAL SYSTEM ON SATURDAY BUT IS SHORT LIVED AS ANOTHER TROUGH IS
SCHEDULED WITH A COLD FRONT ON SUNDAY. THE ECMWF IS THE FASTEST WITH
THIS COLD FRONT WHILE THE GFS IS SLOWER.

FOR THE HIGH TEMPERATURES COOL FROM AROUND 50 ON TUESDAY AND INTO
THE 30S AND 40S INTO FRIDAY AND POSSIBLY MID 50S BY SATURDAY. FOR
OVERNIGHT LOWS LOOK FOR MID 30S ON MONDAY NIGHT THEN NEAR 20 ON
WEDNESDAY AND THURSDAY MORNINGS. LOWS WARM BACK INTO THE 20S BY
SATURDAY.

&&

.AVIATION...

LOOK FOR MVFR CIGS TO HANG AROUND HAYS UNTIL ABOUT 15Z SUNDAY
MORNING WITH SOME MVFR POSSIBLE AT GCK AND DDC AFTER 3Z TILL AROUND
9Z OR SO. A FEW SCATTERED SHOWERS ARE ALSO POSSIBLE THIS EVENING
MAINLY IN THE HAYS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  63  37  75 /  10   0   0   0
GCK  30  63  35  75 /  10   0   0   0
EHA  33  67  38  77 /  10   0   0   0
LBL  32  67  37  75 /  10   0   0   0
HYS  30  60  35  70 /  30   0   0   0
P28  40  63  42  77 /  60   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/06/06
Hazardous weather outlook, Mar 7, 11:32 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 AM CST SAT MAR 7 2009

KSZ065-066-078>081-087>090-081100-
PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-
BARBER-
1132 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY SOUTHEAST OF A
LINE FROM MEADE TO LARNED. A FEW THESE STORMS COULD BECOME SEVERE
WITH THE PRIMARY THREAT BEING DAMAGING HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT....MAINLY SOUTHEAST OF A
LINE FROM MEADE TO LARNED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Mar 7, 5:11 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CST SAT MAR 7 2009

KSZ089-090-080015-
BARBER-COMANCHE-
511 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES...

AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF AETNA...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.  THIS STORM WAS
DEVELOPING RATHER RAPIDLY...AND MAY REQUIRE A SEVERE THUNDERSTORM
WARNING SOON.

LAT...LON 3705 9923 3746 9887 3734 9834 3723 9834
      3699 9893 3699 9913
TIME...MOT...LOC 2311Z 217DEG 35KT 3708 9906

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:22 PM CSTTornado WarningDDCBarber11 min
Mar 7, 6:43 PM CSTSpecial Weather StatementDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.